Skin Cancer Cream Reportedly Kills 5 Dogs
A cream used for treating and preventing skin cancer has led to the death of five dogs that accidentally ingested some, according to the U.S. Food and Drug Administration.
The topical cancer drug fluorouracil, marketed under brand names such as Carac, Efudex, and Fluoroplex, triggered a new advisory from the agency, intended especially for households with pets.
Playing With Cream
In one case, two dogs started to play with a tube of the said cream, with one of them puncturing the tube before the owner could retrieve the medication. In two hours, the dog started to vomit, experienced seizures, and died after 12 hours.
In a separate case, a dog located his human’s fluorouracil and ate it. The animal was rushed to a veterinarian but the dog deteriorated in three days and was eventually euthanized.
“[Cats] are also expected to be extremely sensitive to fluorouracil cream,” the FDA said in its statement, although noting that it has not received any cat-related incident to date.
If someone applies the cream to his or her skin and touches a cat unintentionally or otherwise, the pet may accidentally ingest the drug while grooming itself and suffer potential adverse effects, the FDA warned.
The medication is prescribed for a form of skin cancer known as basal cell carcinoma, as well as for precancerous lesions on skin that result from years of exposure to the sun, the National Institutes of Health states.
In an advisory last year, the FDA also cautioned pet owners about the increasing instances of Xylitol poisoning among dogs. The substance can be found in chewing gum, baked goods, and chocolates and can be fatal to dogs.
Others known to cause dog poisoning include coffee and other caffeinated products, grapes and raisins, alcohol, onions and garlic, and macadamia nuts.
The agency recommended fluorouracil cream users to take special care in handling the medicine and prevent their pets from accessing it. Here are some tips:
• Store all drugs safely out of pets’ reach.
• Carefully discard or clean any cloth or applicator that may retain the drug. Make sure to not leave any trace of the medication on hands, clothes, furniture, or installations like carpets.
• Consult a doctor on the appropriate way to cover the treated skin area.
• If using a topical medication containing fluorouracil and a furry family member becomes exposed to it, contact a veterinarian right away.
• Once a pet shows symptoms such as vomiting, seizing or a similar condition after exposure or ingestion, seek immediate veterinary assistance and provide details of the unfortunate exposure.
Pet owners as well as veterinarians are encouraged to report related illnesses and deaths to the FDA.
In separate pet news, this time related to product recalls, J.M. Smucker Company voluntarily recalled several of its cat food products after discovering that they contain potentially low levels of thiamine, also known as Vitamin B1.
The low thiamine level can have significant health effects on cats over time, according to the company, with the deficiency known to cause salivation, reduced appetite, and GI symptoms such as vomiting.